Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Louisville, KY

August 10, 2014Madison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 10, 2014, 5:44 PM EDT for Madison County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2014, 5:44 PM EDT (21:44 UTC)
Expired
Aug 10, 2014, 7:45 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:35 PM EDTFLASH FLOOD6 N Richmond, KYROAD UNDER 6 INCHES OF WATER AT 3401 COLONEL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WGUS53 KLMK 102144
FFWLMK
KYC151-102345-
/O.NEW.KLMK.FF.W.0017.140810T2144Z-140810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
544 PM EDT SUN AUG 10 2014

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MADISON COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 745 PM EDT

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAINFALL FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...RICHMOND...

  IN ADDITION...BLUE GRASS...REDHOUSE AND DOYLESVILLE ARE INCLUDED IN
  THIS FLASH FLOOD WARNING.

  FLASH FLOOD PRONE AREAS IN THIS WARNING...
  OTTER CREEK BACKS UP ONTO RED HOUSE ROAD.
  LOW LYING AREA ON CRUTCHER PIKE OVERFLOWS.

RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA 
OVER THE NEXT TWO HOURS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL 
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL 
AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3778 8410 3777 8408 3772 8409 3772 8447
      3785 8440 3785 8437 3789 8437 3790 8427
      3787 8426 3789 8423 3787 8422 3788 8418
      3786 8416 3787 8413 3785 8411 3786 8409
      3785 8408 3783 8410 3781 8408

$$

MJ
2 follow-up statements
823 
WGUS73 KLMK 102237
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 PM EDT SUN AUG 10 2014

KYC151-102345-
/O.CON.KLMK.FF.W.0017.000000T0000Z-140810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON KY-
637 PM EDT SUN AUG 10 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHERN MADISON COUNTY...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING TORRENTIAL RAIN OVER THE WARNED 
AREA.

* LOCATIONS IMPACTED INCLUDE...
  RICHMOND...

  IN ADDITION...UNION CITY...BLUE GRASS AND REDHOUSE ARE INCLUDED IN
  THIS FLASH FLOOD WARNING.

  FLASH FLOOD PRONE AREAS IN THIS WARNING...
  OTTER CREEK BACKS UP ONTO RED HOUSE ROAD.
  LOW LYING AREA ON CRUTCHER PIKE OVERFLOWS.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT ONE TO TWO 
INCHES OF RAIN HAS FALLEN IN THE LAST HOUR.  AN ADDITIONAL ONE TO 
ONE AND A HALF INCHES OF RAIN IS POSSIBLE OVER THE NEXT HOUR.  THIS 
RAIN WILL LEAD TO EXCESSIVE RUNOFF RESULTING IN FLASH FLOODING 
ACROSS NORTHERN MADISON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3778 8410 3777 8408 3772 8409 3772 8447
      3785 8440 3785 8437 3789 8437 3790 8427
      3787 8426 3789 8423 3787 8422 3788 8418
      3786 8416 3787 8413 3785 8411 3786 8409
      3785 8408 3783 8410 3781 8408

$$

MJ
287 
WGUS73 KLMK 102345
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
745 PM EDT SUN AUG 10 2014

KYC151-102354-
/O.EXP.KLMK.FF.W.0017.000000T0000Z-140810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON KY-
745 PM EDT SUN AUG 10 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT FOR NORTHERN
MADISON COUNTY...

SHOWERS WITH HEAVY RAINFALL HAVE DECREASED IN INTENSITY ACROSS 
NORTHERN MADISON COUNTY.  SOME ADDITIONAL SHOWERS WILL MOVE THROUGH 
THE REGION OVER THE NEXT FEW HOURS.  

THESE ADDITIONAL SHOWERS ARE NOT EXPECTED TO PRODUCE HEAVY RAIN THAT 
WOULD CAUSE FLOODING.  HOWEVER...AREA CREEKS AND STREAMS WILL 
CONTINUE TO EXHIBIT HIGH WATER LEVELS FOR THE NEXT SEVERAL HOURS.

REPORT FLOODING TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO THE
NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

LAT...LON 3778 8410 3777 8408 3772 8409 3772 8447
      3785 8440 3785 8437 3789 8437 3790 8427
      3787 8426 3789 8423 3787 8422 3788 8418
      3786 8416 3787 8413 3785 8411 3786 8409
      3785 8408 3783 8410 3781 8408

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:07 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 10, 3:07 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
307 PM EDT Sun Aug 10 2014

.SHORT TERM (Now through Monday Night)...
Issued at 304 PM EDT Sun Aug 10 2014

Unsettled weather will continue through the short term period. This
afternoon a surface low is centered over southern Indiana. For
tonight into tomorrow a mid level trough will dig across the Great
Lakes and Ohio Valley region. In response a surface low will deepen
and track northeast across southern IN tomorrow. This will drag a
weak cold front through tomorrow into tomorrow evening.

For this afternoon showers and a few thunderstorms will continue to
develop. The best coverage will be across north and east central KY
and back into portions of southern IN. These cells are mostly
smaller than this morning's convection. However, with ample moisture
still in place, locally heavy downpours and ponding of water or
localized flooding remain a possibility.

Precipitation will diminish in coverage this evening, but cannot
rule out isolated to scattered showers continuing into the overnight
period, so will not go completely dry with the forecast. Towards
morning a vortmax diving through the upper level trough will
approach south central KY, enhancing precipitation coverage. Showers
and thunderstorms will continue to increase in coverage through the
morning hours as the front and trough shift east. Again, the biggest
threat will be heavy/torrential downpours as PWAT values rise to
1.9-2 inches. Precipitation should come to an end from west to east
tomorrow night as the front moves through.

Temperatures tonight will be drop into the upper 60s to lower 70s.
Tomorrow's lows look to be a couple degrees lower in the mid to
upper 60s. Highs tomorrow will be in the lower to mid 80s.

.LONG TERM (Tuesday through Sunday)...
Issued at 249 PM EDT Sun Aug 10 2014

The axis of a strong upper trof will cross overhead Tuesday
evening.  Scattered showers and storms will be possible Tuesday
ahead of this feature, though moisture is limited so will keep PoPs
in the low-end scattered category.

High pressure will then move from the Plains through the Ohio and
Tennessee Valleys to the southeast US through the remainder of the
forecast period, resulting in a dry forecast.  We could see some
fog, especially in eastern valleys, Wednesday and Thursday
mornings.

Some showers and storms may approach us from the west by the weekend
thanks to a storm system over the Plains, but with low confidence
and sub-CLIMO PoPs will keep those days rain-free for now.

Wednesday will be the coolest day of the week with highs in the
upper 70s to around 80...with afternoon readings gradually working
their way back up to near 90 by Sunday.  Lows will be in the middle
and upper 50s Wednesday morning...warming into the middle and upper
60s by Sunday morning.

&&

.AVIATION (18Z TAF Update)...
Issued at 107 PM EDT Sun Aug 10 2014

A surface low continues to sit over central KY and southern IN this
afternoon. The band of showers from this morning has dissipated and
ceilings are lifting at all sites. With the afternoon heating,
showers have begun to pop up once again. Some rumbles of thunder
will be possible as well this afternoon, mainly at LEX and SDF.
Cannot rule out a shower or storms at BWG, but with the potential
less there will keep thunder out of the TAF for now.

For tonight an upper level disturbance will be moving toward the
area. Will keep the TAFs dry, though isolated showers will be
possible. Expect that ceilings and visibilities will lower once
again tonight with the ample low level moisture from rains today and
light winds. The atmosphere may be a bit more mixy tonight, so have
kept things in the MVFR range. However, IFR is certainly possible,
particularly at LEX. There will be another chance for showers and
storms tomorrow as the upper level disturbance moves across the
area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........EER
Long Term.........13
Aviation..........EER
Hazardous weather outlook, Aug 10, 3:28 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
328 PM EDT SUN AUG 10 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
328 PM EDT SUN AUG 10 2014 /228 PM CDT SUN AUG 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAPABLE OF
LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL CONTINUE
THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SHOWERS AND STORMS
WILL BE ALONG AND NORTH OF INTERSTATE 64. FLOODING ISSUES ARE
POSSIBLE IN AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL IN RECENT
DAYS AND IN AREAS THAT SEE REPEATED STORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO AT TIMES NUMEROUS STORMS WILL PERSIST MONDAY AND
TUESDAY IN AN UNSETTLED PATTERN. THE MAIN THREATS WITH THIS
ACTIVITY WILL BE LIGHTNING AND HEAVY RAINFALL. IF STORMS ARE ABLE
TO TRAIN OVER THE SAME AREAS...SOME LOCALIZED MINOR FLOODING WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY INSTANCES OF FLOODING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER/13

In the hours before

Local storm report, Aug 10, 2:42 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
242 PM EDT SUN AUG 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            2 SW REDHOUSE           37.81N  84.29W
08/10/2014                   MADISON            KY   PUBLIC

            FLOODING ALONG BOONE TRAIL ROAD

&&

EVENT NUMBER LMK1400758

13
Local storm report, Aug 10, 4:50 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT SUN AUG 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     FLASH FLOOD      4 ESE LEXINGTON         38.02N  84.39W
08/10/2014                   FAYETTE            KY   BROADCAST MEDIA

            POLO CLUB DRIVE FLOODED WITH WATER UP TO THE BUMPERS OF
            CARS WITH THREE CARS STUCK IN WATER

&&

EVENT NUMBER LMK1400759

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:21 AM EDTSpecial Weather StatementLMKWoodford29 min
Aug 10, 7:49 AM EDTAreal Flood AdvisoryLMKAnderson, Fayette, Woodford116 min
Aug 10, 8:19 AM EDTSpecial Weather StatementLMKFayette26 min
Aug 10, 8:48 AM EDTAreal Flood AdvisoryLMKFayette, Jessamine, Madison117 min
Aug 10, 10:39 AM EDTSpecial Weather StatementLMKMadison26 min
Aug 10, 10:55 AM EDTAreal Flood AdvisoryLMKMadison2 hr
Aug 10, 4:17 PM EDTFlash Flood WarningLMKFayette, Jessamine3 hr
Aug 10, 4:36 PM EDTAreal Flood AdvisoryLMKFranklin, Henry, Scott3 hr
Aug 10, 4:52 PM EDTAreal Flood AdvisoryLMKMadison3 hr

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.